Archiv der Mathematik

, Volume 31, Issue 1, pp 509–516 | Cite as

Lattice invariant valuations on rational polytopes

  • P. McMullen
Article

Abstract

LetΛ be a lattice ind-dimensional euclidean space\(\mathbb{E}^d \), and\(\bar \Lambda \) the rational vector space it generates. Ifϕ is a valuation invariant underΛ, andP is a polytope with vertices in\(\bar \Lambda \), then for non-negative integersn there is an expression\(\varphi (n P) = \sum\limits_{r = 0}^d {n^r \varphi _r } (P, n)\), where the coefficientϕ(P, n) depends only on the congruence class ofn modulo the smallest positive integerk such that the affine hull of eachr-face ofk P is spanned by points ofΛ. Moreover,ϕr satisfies the Euler-type relation\(\sum\limits_F {( - 1)^{\dim F} } \varphi _r (F, n) = ( - 1)^r \varphi _r ( - P, - n)\) where the sum extends over all non-empty facesF ofP. The proof involves a specific representation of simple such valuations, analogous to Hadwiger's representation of weakly continuous valuations on alld-polytopes. An example of particular interest is the lattice-point enumeratorG, whereG(P) = card(Pλ); the results of this paper confirm conjectures of Ehrhart concerningG.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    E.Ehrhart, Polynomes arithmetiques et methode des polyèdres en combinatoire. Basel-Stuttgart 1976.Google Scholar
  2. [2]
    H. Hadwiger, Translationsinvariante, additive und schwachstetige Polyederfunktionale. Arch. Math.3, 387–394 (1952).Google Scholar
  3. [3]
    P. McMullen, Non-linear angle-sum relations for polyhedral cones and polytopes. Math. Proc. Cambridge Phil. Soc.78, 247–261 (1975).Google Scholar
  4. [4]
    P. McMullen, Valuations and Euler-type relations on certain classes of convex polytopes Proc. London Math. Soc. (3)35, 113–135 (1977).Google Scholar
  5. [5]
    G.-C. Rota, On the foundations of combinatorial theory, I: Theory of Möbius functions. Z. Wahrscheinlichkeitstheorie2, 340–368 (1964).Google Scholar
  6. [6]
    D. M. Y. Sommerville, The relations connecting the anglesums and volume of a polytope in space of re dimensions. Proc. Roy. Soc. London Ser. A115, 103–119 (1927).Google Scholar

Copyright information

© Birkhäuser Verlag 1978

Authors and Affiliations

  • P. McMullen
    • 1
  1. 1.Department of MathematicsUniversity CollegeLondon

Personalised recommendations